[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 17, 1975

Dosage Errors With Heparin

Author Affiliations

Good Samaritan Hospital Cincinnati

JAMA. 1975;231(7):701. doi:10.1001/jama.1975.03240190011004

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  During this current year, we have encountered six patients in whom serious hemorrhage developed secondary to the inadvertent use of an incorrect dose of heparin. Four of these near-disasters occurred in the operating suite and two on the wards. In each case, the person administering the heparin had misread the label.Because of the shortage of heparin, multiple brands of heparin have been used. Some vials that are very similar in appearance may contain 1,000, 5,000, or 10,000 units/ml. In some vials, the largest letters indicate the total dose of the vial, rather than the total dose per milliliter. Finally, some vials contain the total dose in 4 ml, and others in 5 ml. We believe that this situation is serious enough to be called to the attention of all physicians.Our hospital has tried to meet the situation by taking two steps: (1) insisting that all

×